Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 46, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2013, 6:50 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2013, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 21, 2013, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:55 PM EDT | FLASH FLOOD | Wall, PA | CREEK OVERFLOWING ONTO ROUTE 48 BETWEEN WALL AND MONROEVILLE. |
| Jul 21, 7:08 PM EDT | FLASH FLOOD | Dravosburg, PA | PEOPLE TRAPPED IN VEHICLE ON RT 837. |
| Jul 21, 7:10 PM EDT | FLASH FLOOD | Mckeesport, PA | UNOCCUPIED CAR IN FLOOD WATERS ON 5TH AVE AND CLIFF ST. |
| Jul 21, 7:15 PM EDT | FLOOD | North Braddock, PA | STREET FLOODING BRADDOCK AVE AND OCONNEL BLVD. |
| Jul 21, 7:16 PM EDT | FLOOD | Liberty, PA | STREET FLOODING GLEEN AVE AND LIBERTY WAY |
| Jul 21, 7:29 PM EDT | FLOOD | Port Vue, PA | STREET FLOODING |
| Jul 21, 7:29 PM EDT | FLASH FLOOD | Glassport, PA | RT 837 CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
538 WGUS51 KPBZ 212250 FFWPBZ PAC003-129-220145- /O.NEW.KPBZ.FF.W.0046.130721T2250Z-130722T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 650 PM EDT SUN JUL 21 2013 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA... WEST CENTRAL WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 945 PM EDT * AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. * LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE TURTLE CREEK...MURRYSVILLE...MONROEVILLE...NORTH VERSSSAILLES...EAST MCKEESPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND OTHER LOW-LYING AREAS. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4040 7961 4024 7976 4033 7997 4049 7982 $$
2 follow-up statements
350 WGUS71 KPBZ 212331 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 731 PM EDT SUN JUL 21 2013 PAC003-129-220145- /O.CON.KPBZ.FF.W.0046.000000T0000Z-130722T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ALLEGHENY PA-WESTMORELAND PA- 731 PM EDT SUN JUL 21 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR WESTMORELAND AND ALLEGHENY COUNTIES... AT 723 PM EDT...EMERGENCY MANAGEMENT REPORTED PEOPLE TRAPPED IN A VEHICLE CAUGHT IN FLOOD WATERS ON ROUTE 837 IN DRAVOSBURG. THERE WERE ALSO NUMEROUS REPORTS OF BASEMENT FLOODING THROUGHOUT THE THE WARNING AREA. ROUTE 48 WAS REPORTED FLOODED NEAR WALL. RAINGAGES IN BRADDOCK AS WELL AS SOUTHERN PENN HILLS REPORTED JUST OVER 1.25 INCHES OF RAIN IN LESS THAN A ONE HOUR PERIOD. OTHER LOCATIONS AFFECTED INCLUDE TURTLE CREEK...MONROEVILLE....EAST MCKEESPORT...NORTH VERSAILLES...AND WEST MIFFLIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND OTHER LOW-LYING AREAS. PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4040 7961 4024 7976 4033 7997 4049 7982 $$
788 WGUS71 KPBZ 220143 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 943 PM EDT SUN JUL 21 2013 PAC003-129-220149- /O.EXP.KPBZ.FF.W.0046.000000T0000Z-130722T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ALLEGHENY PA-WESTMORELAND PA- 943 PM EDT SUN JUL 21 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT FOR WESTMORELAND AND ALLEGHENY COUNTIES... THE FLOODING HAS ENDED IN SOUTHEAST ALLEGHENY COUNTY. THE HARDEST HIT AREAS WERE AROUND DRAVOSBURG AND NORTH BRADDOCK. && LAT...LON 4040 7961 4024 7976 4033 7997 4049 7982 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:15 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 4:15 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 415 PM EDT SUN JUL 21 2013 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS THE REGION TONIGHT. A SERIES OF DISTURBANCES WILL CROSS THE AREA THIS WEEK CAUSING UNSETTLED WEATHER. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A WK SFC BNDRY ACRS W CNTRL PA INTO OH WL DRIFT SLOWLY SWD TNGT. INSTBY CHART AND RECENT MESO ANALYSIS INDICATE ONLY WK INSTBY...SO THE ISOLD SHWRS/TSTMS INVOF THIS BNDRY SHOULD DMNSH ARND SUNSET. EXP SHWR CHCS TO INCR LT TNGT MAINLY ACRS ERN OHIO AS AN UPPER LEVEL TROUGH MOVES EAST. TEMPERATURES A GENERAL BLEND OF MODEL MOS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... IT WILL BE INTERESTING TO SEE WHERE THE COLD FRONT IS LOCATED AT THE START OF THE PERIOD. NOT A GOOD WIND FIELD TO PUSH THE FRONT SOUTH...SO IT CONTINUES TO OOZE SOUTH THROUGH THE DAY MONDAY. WOULD NOT BE SURPRISED TO SEE THE BAROCLINIC ZONE AROUND I-70 CORRIDOR AT DAWN MONDAY THEN JUST WASH OUT AS S/W TROUGH APPROACHES FROM THE WEST. EARLIER MODEL RUNS ILLUSTRATED THIS BOUNDARY WOULD RETURN AS A WARM FRONT IN NAME ONLY...HOWEVER WITH SLOW SOUTHWARD PROGRESSION...THAT SOLUTION IS UNLIKELY. MID LEVEL WAVES CROSSES MONDAY AFTERNOON AND GIVEN AMPLE MOISTURE ILLUSTRATED BY MODEL SOUNDINGS INCREASES POPS FARTHER INTO THE LKLY/LOW CAT RANGE S OF THE M/D LINE. BRIEF BREAK IN THE WEATHER MONDAY NIGHT BEFORE YET ANOTHER WAVE TRAVERSES THE WESTERN GREAT LAKES TUESDAY. HIGHEST PWATS REMAIN OVER NRN WV SO ANY CHANCE OF LOCALIZED FLOODING WOULD OCCUR THERE. COLD FRONT PASSES TUES NGT INTO WED. GIVEN TIMING OF FRONT AND LITTLE SOLAR HEATING DURING THE DAY...ANY STORM SHOULD REMAIN BELOW SEVERE LIMITS. H5 TROF AXIS WILL BRING THE POTENTIAL FOR POST FRONTAL SHOWERS WED. TEMPS WERE DERIVED FROM BIAS CORRECTED MOSGUIDE GRIDS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN CONUS THROUGH THE EXTENDED PERIOD. HOWEVER...AFTER A MORE PROMINENT FRONTAL BOUNDARY CROSSES BY THURSDAY...THERE COULD BE A BRIEF PERIOD WHERE SURFACE HIGH PRESSURE TAKES CONTROL...AS SUGGESTED BY THE ECMWF AND GFS. THE MODEL SOLUTIONS THEN DIVERGE ON THE TIMING OF SUBSEQUENT SHORTWAVES AFTER FRIDAY...SO CHANCE POPS WERE KEPT IN THE FORECAST FOR THE WEEKEND. WITH THE TROUGH IN PLACE TEMPERATURES WILL BE MUCH CLOSER TO SEASONAL AVERAGES THROUGH THE PERIOD. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... CONDITIONS HAVE IMPROVED TO GENERAL VFR THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING. ISOLATED THUNDERSTORM COVERAGE NOT ENOUGH PROBABILITY TO INCLUDE IN ANY PARTICULAR TAF AS BOUNDARY ALONG I-80 SINKS SOUTH. VERY WEAK WIND FLOW AND WINDS WILL BE VARIABLE UNDER 5 KTS THROUGH THE TAF PERIOD. BY 06-07Z OVERNIGHT WIDESPREAD IFR FOG EXPECTED AT MOST LOCATIONS AND TO CONTINUE UNTIL 13-14Z. AS AN UPPER LEVEL TROUGH APPROACHES MONDAY MORNING SHOWERS WILL INCREASE ACROSS REGION AS THE DAY PROGRESSES. OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/... WHILE VFR IS EXPECTED MUCH OF THE TIME A SERIES OF SHORTWAVES ALOFT WILL BRING OCCASIONAL RESTRICTIONS INTO THURSDAY. WEAK HIGH PRESSURE WILL GIVE WIDESPREAD IFR FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 21, 4:16 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 416 PM EDT SUN JUL 21 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-222015- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 416 PM EDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 07
In the hours before
Special weather statement, Jul 21, 6:20 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT SUN JUL 21 2013
PAZ021-073-212300-
ALLEGHENY PA-WESTMORELAND PA-
620 PM EDT SUN JUL 21 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES...
AT 615 PM EDT...A CLUSTER OF SLOW MOVING THUNDERSTORMS WERE CENTERED
JUST SOUTH OF TURTLE CREEK MOVING SOUTH AT 10 MPH.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
WEST MIFFLIN... TURTLE CREEK... MONROEVILLE...
MCKEESPORT... ELIZABETH BORO... MONESSEN...
MURRYSVILLE... WEST NEWTON... IRWIN...
EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.
THESE STORMS ARE AFFECTING ROUTE 30 AND ROUTE 48.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4013 7974 4013 7988 4016 7990 4016 7986
4019 7985 4020 7991 4021 7995 4023 7997
4025 7992 4028 8002 4048 7982 4040 7960The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:20 PM EDT | Special Weather Statement | PBZ | Allegheny | 40 min |
| Jul 21, 7:10 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.